A 79-year-old man is evaluated for a 2-month history of progressive malaise and weakness, aching bilateral shoulders and hips, and stiffness for 2 hours in the morning and after immobility. He recently noted aching in his jaw when chewing. He also reports new left-sided headaches. Last week he had an episode of diplopia lasting 1 minute. He has hypertension, for which he takes hydrochlorothiazide.
On physical examination, vital signs are normal. Tenderness and slight swelling over the left temple are present. Painful and limited range of motion of both hips and shoulders is noted. The remainder of the examination is unremarkable.
Laboratory studies show an erythrocyte sedimentation rate of 85 mm/h.
Which of the following is the most appropriate initial management?
A. CT of the head
B. Low-dose aspirin
E. Temporal artery biopsy
MKSAP Answer and Critique
The correct answer is D. Prednisone. This content is available to MKSAP 18 subscribers as Question 21 in the Rheumatology section. More information about MKSAP is available online.
The most appropriate treatment is prednisone, 60 mg/d. This patient has signs and symptoms of giant cell arteritis (GCA), including headache, jaw claudication, visual changes, and an elevated erythrocyte sedimentation rate, as well as symptoms of polymyalgia rheumatica (PMR). GCA is the most common primary vasculitis. Median age of onset is 70 years; GCA in patients under age 50 is rare. GCA characteristically affects the second- to fifth-order branches of the aorta. Affected arteries include the external carotids, temporal arteries, and ciliary and ophthalmic arteries. Subclavian and brachial arteries can be affected. Uncommonly, intracranial arteritis may occur. Up to 50% of patients with GCA have PMR that may occur prior to, concurrent with, or following diagnosis of GCA. It is imperative that high-dose prednisone be initiated without delay to prevent irreversible visual loss from GCA; some advocate intravenous pulse methylprednisolone for patients with significant visual changes. Prednisone should generally be administered for approximately 1 month (or until resolution of signs and symptoms), with subsequent dose reduction at a rate of about 10% every few weeks.
CT of the head would be helpful in assessing for stroke-induced vision changes, but this patient's clinical presentation is not that of stroke. Stroke cannot explain the patient's malaise, weakness, aching, and tenderness over the left temporal area.
There are insufficient data from randomized controlled trials to recommend daily low-dose aspirin to prevent GCA complications, and this therapy would be inappropriate without concomitant high-dose prednisone.
Methotrexate may be helpful as adjunctive therapy for GCA and PMR, especially for those patients who have relapses and are unable to taper glucocorticoids. It is not appropriate initial therapy for GCA, especially as it will not take effect for several weeks, and this patient requires immediate treatment to prevent vision loss.
Temporal artery biopsy is the gold standard for diagnosing GCA; at least 1 cm is required in order to reduce the false-negative rate because of skip lesions. However, glucocorticoid therapy should not be delayed in order to establish the diagnosis of GCA. If necessary, temporal artery biopsy can be obtained 1 to 2 weeks after glucocorticoids have been initiated, and will still reveal diagnostic abnormalities.
- High-dose prednisone must be initiated immediately in patients with signs and symptoms that are highly suggestive of giant cell arteritis to prevent irreversible visual loss.